From Our Archives

Drug Name Confusion: Preventing Medication Errors

By Carol Rados

An 8-year-old died, it was suspected, after receiving methadone instead of methylphenidate, a drug used to treat attention deficit disorders. A 19-year-old man showed signs of potentially fatal complications after he was given clozapine instead of olanzapine, two drugs used to treat schizophrenia. And a 50-year-old woman was hospitalized after taking Flomax, used to treat the symptoms of an enlarged prostate, instead of Volmax, used to relieve bronchospasm.

In each of these cases reported to the Food and Drug Administration, the names of the dispensed drugs looked or sounded like those that were prescribed. There have been others: Serzone, an antidepressant, for Seroquel, used to treat schizophrenia, and iodine for Lodine, a non-steroidal anti-inflammatory drug.

Adverse events that can occur when drugs are dispensed as the wrong medications underscore the need for clear interpretation and better communication between the doctors who write prescriptions and the pharmacists who fill them. The FDA says that about 10 percent of all medication errors reported result from drug name confusion.

"These errors are not usually due to incompetence," says Carol A. Holquist, R.Ph., director of the Division of Medication Errors and Technical Support in the FDA's Office of Drug Safety. "But they are so underreported because people are afraid of the blame." Errors occur at all levels of the medication-use system, from prescribing to dispensing, Holquist says, which is why those people who receive the prescriptions must take action, too. "Everybody has a role in minimizing medication errors," she says.

The Problems

Medication errors can occur between brand names, generic names, and brand-to-generic names like Toradol and tramadol. But sometimes, medication errors involve more than just name similarities. Abbreviations, acronyms, dose designations, and other symbols used in medication prescribing also have the potential for causing problems.